Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Cheyenne, WY

April 23, 2008Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 23, 2008, 4:56 PM MDT for Morrill County, Nebraska. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 4:56 PM MDT (22:56 UTC)
Expired
Apr 23, 2008, 5:45 PM MDT
In force
49 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 174 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:00 PM MDTHAIL 0.883 Nw Broadwater, NE
Apr 23, 5:15 PM MDTTSTM WND GST 7012 Se Bridgeport, NE
Apr 23, 5:32 PM MDTFUNNEL CLOUD6 Se Bridgeport, NEHALF WAY BETWEEN THEM AND BRIDGEPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 12:52 PM MSTTornado WatchSPC146 days
Apr 23, 1:25 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 232257
SVRCYS
NEC123-232345-
/O.NEW.KCYS.SV.W.0001.080423T2256Z-080423T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
456 PM MDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 545 PM MDT

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS  
  STORM WAS LOCATED NEAR BROADWATER OR 8 MILES NORTH OF CAMP LAKE...
  OR 30 MILES NORTHWEST OF OSHKOSH...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROACH LAKE AND BOX LAKE BY 525 PM...
  PETERSON LAKE BY 530 PM...
  KLEMAN LAKE AND STORM LAKE BY 535 PM...
  RUSH LAKE BY 540 PM...
  GRUBNY LAKE AND MCCARTHY LAKE BY 545 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR
CENTRAL NEBRASKA.

LAT...LON 4197 10295 4197 10270 4145 10267 4145 10312
TIME...MOT...LOC 2256Z 197DEG 25KT 4159 10287

$$

JLH
2 follow-up statements
000 
WWUS55 KCYS 232322
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT WED APR 23 2008

NEC123-232345-
/O.CON.KCYS.SV.W.0001.000000T0000Z-080423T2345Z/
MORRILL NE-
522 PM MDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EASTERN MORRILL COUNTY...

AT 517 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM
WAS LOCATED NEAR ROACH LAKE...OR 26 MILES SOUTH OF ALLIANCE...MOVING
NORTH AT 29 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOX LAKE BY 525 PM...
  PETERSON LAKE BY 530 PM...
  KLEMAN LAKE AND STORM LAKE BY 535 PM...
  RUSH LAKE BY 540 PM...
  GRUBNY LAKE AND MCCARTHY LAKE BY 545 PM...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR
CENTRAL NEBRASKA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4197 10295 4197 10270 4145 10267 4145 10312
TIME...MOT...LOC 2322Z 197DEG 25KT 4176 10280

$$

JLH
000 
WWUS55 KCYS 232347
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT WED APR 23 2008

NEC123-232356-
/O.EXP.KCYS.SV.W.0001.000000T0000Z-080423T2345Z/
MORRILL NE-
546 PM MDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORRILL COUNTY HAS
EXPIRED...

A TORNADO WARNING DOES REMAIN IN EFFECT HOWEVER FOR EASTERN MORRILL 
COUNTY UNTIL 6 PM MDT. THE THUNDERSTORM CAPABLE OF PRODUCING A 
TORNADO WAS ABOUT 5 MILES SOUTHEAST OF BRIDGEPORT MOVING NORTH TO
NORTHEAST AT 30 MPH.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY 
EVENING FOR CENTRAL NEBRASKA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4197 10295 4197 10270 4145 10267 4145 10312
TIME...MOT...LOC 2322Z 197DEG 25KT 4176 10280

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:08 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 23, 1:08 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
108 PM MDT WED APR 23 2008

.SHORT TERM...TONIGHT THROUGH THU NIGHT...
MAIN FOCUS IS ON THE POSSIBILITY OF SEVERE WEATHER LATER THIS
AFTERNOON AND THIS EVENING PRIMARILY IN THE NEB PANHANDLE PORTION OF
THE FORECAST AREA. SURFACE CYCLOGENESIS THIS AFTERNOON OVER
SOUTHEAST WY AND NORTHERN CO IS ADVECTING MOIST AIR NORTHWARD AHEAD
OF IT. THE INCREASING MOISTURE WILL BE LIMITED TO AREAS EAST OF THE
MOUNTAINS...AND WILL INTERACT WITH A VIGOROUS SHORTWAVE TO TRIGGER
STORMS EAST OF THE MOUNTAINS. THE STORMS ARE EXPECTED TO BE
STRONGEST AND MOST NUMEROUS IN THE NEB PANHANDLE WHERE SOME SEVERE
HAIL AND OUTFLOW WINDS ARE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO
DIE OUT BY MIDNIGHT TONIGHT WITH SOME SHOWERS POSSIBLE LATE TONIGHT.
SURFACE LOW PRESSURE WILL MOVE EAST OF OUR FORECAST AREA LATE
TONIGHT AND WILL PULL COOLER AIR SOUTHWARD BEHIND IT AS IT MOVES
AWAY. COLD AIR ADVECTION WILL CONTINUE THU ON THE STRENGTH OF BRISK
NORTHWESTERLY SURFACE WINDS. MOIST SOUTHWESTERLY FLOW ALOFT ALONG
WITH POSITIVE VORTICITY ADVECTION WILL CONTINUE THU AS AN UPPER
TROUGH MOVES OVER WY BY LATE THU. SURFACE CYCLOGENESIS PROGGED TO
OCCUR OVER EASTERN CO THU WILL KEEP THE LOW LEVEL PRESSURE GRADIENT
ENHANCED WITH A SURFACE TROUGH EXTENDING NORTHWESTWARD OVER THE
FORECAST AREA. THE AIRMASS IS EXPECTED TO BE LESS UNSTABLE THU. IT
WILL HOWEVER BE JUST UNSTABLE ENOUGH TO WARRANT A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS OVER THE SOUTHEASTERN TIER OF
THE FORECAST AREA. HIGH TEMPERATURES THU WILL RANGE FROM THE MID 40S
WEST OF THE MOUNTAINS TO MID 60S OVER SOUTHERN AND CENTRAL PORTIONS
OF THE NEB PANHANDLE. THE UPPER TROUGH WILL MOVE OVER THE FORECAST
AREA THU NIGHT WITH ANY PRECIPITATION EXPECTED TO END AFTER THE
PASSAGE OF THE UPPER TROUGH AXIS. MOISTURE AND WINDS WILL GRADUALLY
DECREASE THU NIGHT BUT MOISTURE AND DYNAMICS SHOULD LINGER LONG
ENOUGH TO JUSTIFY A CONTINUED CHANCE OF PRECIPITATION OVER MOST OF
THE FORECAST AREA.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
THE FILLING SHORTWAVE TROUGH WILL HAVE MOVED EAST OF THE CWA BY 12Z
FRIDAY.  THAT WILL PLACE THE REGION UNDER DRIER NORTHWEST FLOW ALOFT
THROUGH FRIDAY.  MODELS ARE SIMILAR IN MOVING A SHORTWAVE TROUGH OVER
THE CWA ON SATURDAY WITHIN THAT NORTHWEST FLOW ALOFT.  AN ASSOCIATED
COLD FRONT MOVES ACROSS THE CWA BY 18Z SATURDAY WITH AT LEAST A
SCATTERED COVERAGE OF SHOWERS MAINLY ALONG AND BEHIND THE FRONT.
WILL INCREASE POPS A BIT ON SATURDAY AND LOWER TEMPERATURES
SLIGHTLY.  THE HEIGHTS ALOFT THEN RISE OVER THE CWA THROUGH TUESDAY
WITH AS THE RIDGE ALOFT MOVES FROM THE WEST COAST FRIDAY TO OVER THE
CWA TUESDAY. THE 12Z GFS DEVELOPS SOME QPF OVER PARTS OF THE CWA
MONDAY NIGHT...BUT FOR NOW WILL KEEP THE ENTIRE PERIOD DRY AND
MILD.  AN UPPER LOW WILL DEVELOP JUST OFF THE PACIFIC NORTHWEST
TUESDAY NIGHT AND NEXT WEDNESDAY ON MOST ALL MODELS AND PLACEMENT OF
THE FEATURE DIFFERS SLIGHTLY.  CYCLOGENESIS TAKES PLACE OVER CENTRAL
WYOMING AND THE ADDED SURFACE FORCING AND DIFFLUENT FLOW ALOFT COULD
BE ENOUGH FOR THE NEXT POTENTIAL STRONGER THUNDERSTORM EVENT NEXT
WEDNESDAY AFTERNOON AND EVENING.

&&

.AVIATION...THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME
SEVERE OVER THE WESTERN NEB PANHANDLE WITH REDUCED VISIBILITIES AND
STRONG OUTFLOW WINDS POSSIBLE WITH THE STRONGER STORMS. STORM
ACTIVITY WILL MOVE EAST OF ROUTES BY MIDNIGHT TONIGHT WITH LINGERING
SHOWER ACTIVITY POSSIBLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

JR/WEILAND
Hazardous weather outlook, Apr 23, 1:46 PM MDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
146 PM MDT WED APR 23 2008

WYZ059>070-241130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
146 PM MDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE SIERRA MADRE AND
SNOWY MOUNTAIN RANGES AS WELL AS ALONG AND EAST OF THE LARAMIE
RANGE THIS AFTERNOON INTO EARLY THIS EVENING. SMALL HAIL AND
GUSTY WINDS WILL BE POSSIBLE NEAR ANY THUNDERSTORM ACTIVITY EAST
OF THE LARAMIE RANGE...WITH THE STRONGEST THUNDERSTORMS POSSIBLE
CLOSE TO THE NEBRASKA STATE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR EAST PORTIONS OF
LARAMIE AND GOSHEN COUNTIES THIS AFTERNOON INTO EARLY THIS
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG
WINDS OBSERVED WITH THUNDERSTORM ACTIVITY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-241130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
146 PM MDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS CAN BE EXPECTED THE REST OF THIS
AFTERNOON CONTINUING INTO THE EVENING.  A TORNADO WATCH IS IN
EFFECT UNTIL 9 PM FOR DAWES...BOX BUTTE...MORRILL AND CHEYENNE
COUNTIES.  SEVERE WEATHER IS QUITE POSSIBLE IN THOSE COUNTIES...
INCLUDING HAIL OVER AN INCH IN DIAMETER...STRONG WIND GUSTS TO 70
MPH...A PERIOD OF HEAVY RAIN AND EVEN TORNADOES.  THE SUPERCELLS
THAT FORM WILL MOVE TO THE WEST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS
STRONG THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO
THE EVENING. SPOTTERS ARE ENCOURAGED TO REPORT 3/4 INCH HAIL AND
STRONG WINDS ASSOCIATED WITH THUNDERSTORM ACTIVITY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:34 PM MDTTornado WarningCYSMorrill26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.